Alert archive / Montana / Winter Storm Watches in 2016
Winter Storm Watch 3, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Nov 22, 2016, 2:37 PM MST for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Nov 24, 2016, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2016, 2:37 PM MST (21:37 UTC)
- In effect from
- Nov 24, 2016, 5:00 AM MST
- Expired
- Nov 23, 2016, 2:05 PM MST
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS45 KMSO 222137 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 237 PM MST TUE NOV 22 2016 ...EXPECT WINTRY CONDITIONS ON BUSIEST TRAVEL DAY OF THE YEAR... MTZ007-232145- /O.CON.KMSO.WW.Y.0052.161123T1800Z-161124T0600Z/ 237 PM MST TUE NOV 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * IMPACTS/TIMING: LIGHT SNOW WILL DEVELOP IN A FEW LOCATIONS IN THE MORNING. A STRONG COLD FRONT WILL PRODUCE SNOW AND GUSTY WINDS BY LATE AFTERNOON WEDNESDAY. EXPECT LOWER VISIBILITY DUE TO FALLING SNOW AND WIND. WITH COLDER TEMPERATURES BEHIND THE FRONT, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND LATER REFREEZE. BLACK ICE MAY FORM BY WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 2 TO 4 INCHES FROM PHILIPSBURG SOUTH AND EAST TO BUTTE. 1 TO 2 INCHES AT MACDONALD PASS AND LESS THAN AN INCH ELSEWHERE. * WIND: GUSTY WEST TO NORTHWEST WINDS BETWEEN 15 AND 25 MPH ARE EXPECTED WITH THE FRONTAL PASSAGE. * LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS $$ IDZ005-006-008-232145- /O.CON.KMSO.WW.Y.0052.161123T1200Z-161124T0000Z/ 137 PM PST TUE NOV 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST WEDNESDAY ABOVE 3000 FEET... * IMPACTS/TIMING: A STRONG COLD FRONT WILL PRODUCE SNOW ACROSS NORTH-CENTRAL IDAHO. WITH COLDER TEMPERATURES BEHIND THE FRONT, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND LATER REFREEZE. BLACK ICE MAY FORM BY WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 2 TO 5 INCHES POPULATED AREAS, 4 TO 8 INCHES IN THE MOUNTAINS. BETWEEN 1 TO 2 INCHES AT WHITE BIRD GRADE. LESS THAN AN INCH AT GREER GRADE ON HIGHWAY 11. * LOCATIONS IMPACTED INCLUDE: HIGHWAY 11 PIERCE TO HEADQUARTERS, PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, AND WHITE BIRD GRADE $$ IDZ009-MTZ004-006-232145- /O.CON.KMSO.WW.Y.0052.161123T1500Z-161124T0600Z/ 237 PM MST TUE NOV 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY ABOVE 4000 FEET... * IMPACTS/TIMING: A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH BY LATE MORNING INTO THE EARLY AFTERNOON HOURS ON WEDNESDAY. ANTICIPATE SNOW CREATING SLICK CONDITIONS ON MOUNTAIN PASSES AND BACKCOUNTRY ROADS THROUGHOUT THE DAY. EVEN VALLEY LOCATIONS WILL EXPERIENCE SLUSHY ROADS AT TIMES. * SNOW ACCUMULATIONS:2 TO 4 INCHES LOOKOUT, LOLO AND SKALKAHO PASSES, 3 TO 6 INCHES AT LOST TRAIL PASS, WILLIAMS CREEK, AND HIGHER ELEVATIONS. 1 TO 2 INCHES EVARO HILL. * LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS $$ MTZ001-232145- /O.NEW.KMSO.WS.A.0003.161124T1200Z-161125T1800Z/ 237 PM MST TUE NOV 22 2016 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING. * IMPACTS/TIMING: LIGHT SNOW WILL BEGIN TO FALL ACROSS FAR NORTHWEST MONTANA EARLY THANKSGIVING MORNING AND PERSIST OVERNIGHT THROUGH MIDDAY FRIDAY. PERIODS OF MODERATELY INTENSE SNOWFALL ARE EXPECTED AT TIMES THURSDAY AFTERNOON INTO FRIDAY MORNING WHICH COULD FURTHER INCREASE TRAVEL HAZARDS THROUGHOUT THE AREA. SNOWFALL INTENSITY WILL BEGIN TO DECREASE BY MIDDAY FRIDAY, THOUGH ANOTHER STORM SYSTEM MAY BRING ABOUT ANOTHER THREAT FOR SNOW BY SATURDAY MORNING. * SNOW ACCUMULATIONS: LOCATIONS SUCH AS LIBBY AND TROY SHOULD PREPARE FOR BETWEEN 2 AND 4 INCHES WHILE THOSE IN THE YAAK COULD SEE UPWARDS OF 4 TO 7 INCHES BY MIDDAY FRIDAY. THE HIGHER TERRAIN ALONG THE MONTANA/IDAHO BORDER COULD RECEIVE ANYWHERE FROM 6 TO 12 INCHES WITH EVEN MORE POSSIBLE ACROSS THE HIGHEST PEAKS! * LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY, HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, AND HIGHWAY 93 EUREKA TO WHITEFISH, MONTANA HIGHWAY 508 AND 567 (PIPE CREEK HIGHWAY). $$
1 follow-up statement
608 WWUS45 KMSO 232105 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 205 PM MST WED NOV 23 2016 ...EXPECT WINTRY CONDITIONS ON BUSIEST TRAVEL DAY OF THE YEAR... MTZ001-242115- /O.UPG.KMSO.WS.A.0003.161124T1200Z-161125T1800Z/ /O.NEW.KMSO.WW.Y.0053.161125T0000Z-161125T1800Z/ 205 PM MST WED NOV 23 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR HAZARDOUS WINTER WEATHER TRAVEL CONDITIONS...WHICH IS IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: SNOW WILL BEGIN TO COVER ROADWAYS NEAR YAAK LATE THURSDAY AFTERNOON. HAZARDOUS DRIVING CONDITIONS, INCLUDING ICY ROADWAYS AND OCCASIONAL LOW VISIBILITY, WILL IMPACT COUNTY ROADS 508 AND 567 NORTH OF TROY AND LIBBY THROUGH LATE FRIDAY MORNING. * SNOW ACCUMULATIONS: 3 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE: LINCOLN COUNTY ROADS 508 TROY TO YAAK, AND 567 LIBBY TO YAAK. $$ MTZ007-240600- /O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0600Z/ 205 PM MST WED NOV 23 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * IMPACTS/TIMING: EXPECT LOWER VISIBILITY DUE TO FALLING SNOW AND WIND. WITH COOLING TEMPERATURES, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND REFREEZE AFTER SUNSET. * SNOW ACCUMULATIONS: 2 TO 4 INCHES FROM PHILIPSBURG SOUTH AND EAST TO BUTTE. 1 TO 2 INCHES AT MACDONALD PASS AND LESS THAN AN INCH ELSEWHERE. * WIND: GUSTY WEST TO NORTHWEST WINDS BETWEEN 15 AND 25 MPH ARE EXPECTED WITH THE FRONTAL PASSAGE. * LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS $$ IDZ005-006-008-240000- /O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0000Z/ 105 PM PST WED NOV 23 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 3000 FEET... * IMPACTS/TIMING: WITH COOLING TEMPERATURES, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND REFREEZE AFTER SUNSET. * SNOW ACCUMULATIONS: 2 TO 5 INCHES POPULATED AREAS, 4 TO 8 INCHES IN THE MOUNTAINS. BETWEEN 1 TO 2 INCHES AT WHITE BIRD GRADE. LESS THAN AN INCH AT GREER GRADE ON HIGHWAY 11. * LOCATIONS IMPACTED INCLUDE: HIGHWAY 11 PIERCE TO HEADQUARTERS, PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, AND WHITE BIRD GRADE $$ IDZ009-MTZ004-006-240600- /O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0600Z/ 205 PM MST WED NOV 23 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 4000 FEET... * IMPACTS/TIMING: ANTICIPATE SNOW CREATING SLICK CONDITIONS ON MOUNTAIN PASSES AND BACKCOUNTRY ROADS THROUGH THIS EVENING. EVEN VALLEY LOCATIONS WILL EXPERIENCE SLUSHY ROADS AT TIMES. * SNOW ACCUMULATIONS: 2 TO 4 INCHES LOOKOUT, LOLO AND SKALKAHO PASSES, 3 TO 6 INCHES AT LOST TRAIL PASS, WILLIAMS CREEK, AND HIGHER ELEVATIONS. 1 TO 2 INCHES EVARO HILL. * LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 93 SULA TO LOST TRAIL PASS, AND LOLO PASS $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Nov 22, 3:54 AM MST, 10 hours 43 minutes earlier.
Area forecast discussion, Nov 22, 3:54 AM MST, 10 hours 43 minutes before
Area Forecast Discussion National Weather Service Missoula MT 354 AM MST Tue Nov 22 2016 .DISCUSSION...A few snow showers this early morning are impacting Lookout and Lolo pass with a light covering of snow. These snow showers look to be relatively light and unorganized and should taper off around mid morning. Expect up to an inch of snow to accumulate on these mountain passes. A ridge will quickly develop by noon and persist through Wednesday morning. These stable conditions and low level moisture will be conducive for fog development tonight through Wednesday morning across western Montana and perhaps cause some difficult travel on the day before Thanksgiving. Wednesday afternoon through Thursday morning a robust weather disturbance and cold front will move fairly quick through the Northern Rockies. This system will bring accumulating snow to the central Idaho mountains, the Bitterroot, Sapphire and Butte/Pintlar mountains. In addition snow levels will be low enough to impact the higher elevated valleys in southwest Montana, aka Butte and Anaconda. Right now the biggest impact from snow will be over Lookout, Lolo and Lost Trail Passes where 2-4 inches of snow is looking more favorable. A few inches of snow is also possible in the Butte and Anaconda areas impacting Highway 1 from Philipsburg to Anaconda and I-90 from Deerlodge to Butte. Given this will be a peak travel period the day before Thanksgiving even a few inches of snow could be critical. Stay tuned as we hone in on the specifics today. A ridge will develop Thursday and last through Saturday morning impacting the region with valley fog each night and morning. By mid day Saturday the pattern will become a little more progressive as the ridge over the region and to our east breaks down and allows several weather disturbances to move through the region. The flow will be predominately out of the northwest and allow colder air into the region lowering snow levels to the valley floors Sunday through next Tuesday. There is quite a bit of uncertainty with any specifics on how cold or how much moisture may move into the region but it does look like fog potential will be pretty limited. && .AVIATION...A few scattered showers are present across west central Montana and northwest Montana this morning. Area terminals KMSO and KGPI could see a few light showers capable of obscuring the terrain and reducing visibility briefly. These showers will be on the decrease this morning. For this afternoon, fair flying conditions are expected with some light winds and broken clouds. For tonight, some patchy fog is expected to develop across northwest Montana and parts of west central Montana. The next weather system is expected during the day Wednesday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 5:30 AM MST | Winter Weather Advisory | MSO | Missoula, Ravalli | 3 hr |
| Nov 22, 12:15 PM MST | Winter Weather Advisory | MSO | Deer Lodge, Granite, Mineral, Missoula, Powell, Ravalli and 2 more | 45 hr |
Nearby
Winter Storm Watches in Montana, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.